|LETTER TO THE EDITOR
|Year : 2015 | Volume
| Issue : 6 | Page : 446-448
Acute generalized exanthematous pustulosis due to meropenem: An unusual side effect of a commonly used drug
Loknath Ghoshal1, Saumen Nandi2, Aritra Sarkar1, Sudip Das1
1 Department of Dermatology, Venereology and Leprosy, Nil Ratan Sircar Medical College, Kolkata, West Bengal, India
2 Department of Chest Medicine, Nil Ratan Sircar Medical College, Kolkata, West Bengal, India
|Date of Web Publication||17-Nov-2015|
18, Shibpur Main Road, PO Tribeni, Pin - 712 503, District Hooghly, West Bengal
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Ghoshal L, Nandi S, Sarkar A, Das S. Acute generalized exanthematous pustulosis due to meropenem: An unusual side effect of a commonly used drug. Indian Dermatol Online J 2015;6:446-8
|How to cite this URL:|
Ghoshal L, Nandi S, Sarkar A, Das S. Acute generalized exanthematous pustulosis due to meropenem: An unusual side effect of a commonly used drug. Indian Dermatol Online J [serial online] 2015 [cited 2021 Jun 22];6:446-8. Available from: https://www.idoj.in/text.asp?2015/6/6/446/169711
Acute generalized exanthematous pustulosis (AGEP) is a rare severe cutaneous reaction pattern related to drug intake in most cases. This condition was first described by Baker and Ryan in 1968.
The estimated incidence of AGEP is approximately 1-5 cases per million per year. AGEP is mostly associated with antibiotics from the β-lactam and macrolide group and calcium channel blockers.
A 11-year-old boy admitted to the medical ward presented with the complaint of productive cough and high fever. On admission, he was diagnosed with chest infection and started with intravenous meropenem along with intravenous fluids and moist oxygen inhalation. Within 24 hours he had an erythematous rash on the face and flexural areas accompanied by a burning sensation that spread to adjacent areas. Soon, hundreds of tiny pustules arose over the rash. There was no past history suggestive of psoriasis, past history suggestive of medical comorbidities or drug allergies.
Examination revealed an erythematous-edematous eruption over the face [Figure 1]a, trunk and extremities [Figure 1]b studded with hundreds of small, discrete, and nonfollicular pustules [Figure 1]c. The patient had high fever (38-39°C). The hair, nails, and mucosal surfaces were normal. Systemic examination revealed no other abnormality. There was no significant lymphadenopathy.
|Figure 1: (a-c) Pustular eruption with underlying erythema on the face, upper shoulders, axillae, upper trunk, lower trunk, and inguinal regions|
Click here to view
Blood examination revealed leukocytosis (19.3 × 109/L) with neutrophilia (14.25 × 109/L), a high erythrocyte sedimentation rate (90 mm/1st h) and elevated C-reactive protein. Aspartate transaminase level was slightly elevated (86 IU/L, normal range: 10-34 IU/L). The biochemical parameters including bilirubin, Na +, K +, HCO3−, and Cl − were within the normal range. Smear from the pustules revealed numerous neutrophils. Bacterial and fungal cultures of the pus were negative.
Histopathological examination of lesional skin revealed subcorneal neutrophil-rich pustules [Figure 2], perivascular infiltrate of lymphocytes and neutrophils, eosinophils, as well as dermal edema.
|Figure 2: Subcorneal neutrophil--rich pustules, perivascular infiltrate of lymphocytes and neutrophils, as well as dermal edema (×400, H and E)|
Click here to view
Considering the history, clinical features, and investigations including skin biopsy, and previous reports  of AGEP having been caused with meropenem, we diagnosed the patient to be having acute generalized exanthematous pustulosis due to meropenem.
Meropenem was discontinued; intravenous dexamethasone was administered in a dose of 3 mg, 6 hourly for five days. Emollient was applied on the rash, which subsided rapidly within two weeks with desquamation.
Hypersensitivity reactions are known adverse effects of meropenem. In the first described case  of AGEP due to meropenem, the patient had septicemia and was on piperacillin, ceftazidime, and meropenem. The beta-lactam structure shared by the three antibiotics was thought be the cause of AGEP.
The adverse drug reaction scale by Naranjo et al. (used to estimate the probability of a drug causing an adverse clinical event) estimated a 'probable' result since our patient's AGEP:
- followed a reasonable temporal sequence after the suspected drug,
- followed a recognized response to the suspected drug,
- was confirmed by withdrawal but not by exposure to the drug, and
- could not be reasonably explained by the known characteristics of the patient's clinical state.
Literature search revealed only two similar case reports. The aim of this correspondence was not only to emphasize the recognition of this uncommon side effect of a commonly used drug, but also to stress the need to thoroughly investigate all cases of drug reaction.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Baker H, Ryan TJ. Generalized pustular psoriasis. A clinical and epidemiological study of 104 cases. Br J Dermatol 1968;80:771-9.
Sidoroff A, Halevy S, Bavinck JN, Vaillant L, Roujeau JC. Acute generalized exanthematous pustulosis (AGEP)-a clinical reaction pattern. J Cutan Pathol 2001;28:113-9.
Mysore V, Ghuloom A. A case of recurrent acute generalized exanthematous pustulosis due to beta-lactam antibiotics: A case report. J Dermatolog Treat 2003;14:54-6.
Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al
. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.
[Figure 1], [Figure 2]